Tornadoes · United States · Illinois · 2019
EF0 tornado, Donnellson, Illinois, April 30, 2019
This EF0 tornado ran 1.2 miles across Montgomery County on April 30, 2019, touching down at 3:52 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 30, 2019
- Touchdown
- 3:52 PM CDT (20:52 UTC)
- Lifted
- 3:54 PM CDT (20:54 UTC)
- On the ground
- 2 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Montgomery County
- Touchdown point
- 39.046, -89.468
- Lift-off point
- 39.052, -89.448
- Record number
- 1904301452-01
The damage survey
2 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
As a warm front lifted northward through the region, widespread showers and thunderstorms developed. Some of the storms produced severe weather including large hail and a couple of tornadoes. The activity persisted into the early morning hours of May 1st, but no reports of severe weather occurred with this event on May 1st.
Several storm chasers witnessed a weak short-lived tornado from different vantage points. The tornado lifted dust from a field and small branches and leaves from a few trees. The location is estimated from a combination of radar and chaser reports. The tornado was rated EF0 with a path length of 1.17 miles and a max path width of 25 yards. There were no deaths or injuries reported with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 30, 3:45 PM CDT, 7 minutes earlier.
Area forecast discussion, Apr 30, 3:45 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Tue Apr 30 2019
.SHORT TERM... (Through Late Wednesday Night)
Issued at 215 PM CDT Tue Apr 30 2019
Periods of SHRA/TSRA are expected to continue through Wed
evening.
A warm front was bisecting MO this afternoon, and it is forecast
to continue lifting slowly northward this evening, aided by the
development of a surface low along the boundary. The surface low
will lift northeastward towards the Great Lakes tonight and
tomorrow, but its associated upper trough will simultaneously
de-amplify and also lift northeastward. The motion of the upper
trough and the lack of a strong high pressure center at the
surface means that the surface baroclinic zone will not be driven
through the region as a cold front but will instead stretch from
southwest to northeast as it lingers across the region.
Taken together, this means that not only will convection be
occurring within a very moist air mass, but that there will
likely be several rounds of SHRA/TSRA occurring over the same
areas until the front has finally pushed south of the region later
this week. Given that forecast PW values of 1.5+" are at +3 SD
for April and +2 SD for May, the primary concern through Wed night
is flooding due to repeated periods of heavy rainfall. The
existing Flash Flood Watch looks reasonable and no changes are
planned to it at this time.
There is also a concern for severe weather both this afternoon
and tomorrow. For this afternoon, one mitigating factor is that
the direction of the CAPE and 0-6km shear gradients are opposed:
where the CAPE values were increasing, the shear values were
decreasing, and vice versa. That said, there is sufficient overlap
for ongoing strong to severe thunderstorms to persist through
early evening. For tomorrow, H7-H5 lapse rates are more favorable
(around 7 deg C/km), but shear values are less favorable except
for a corridor across southern MO. This suggests that the risk for
severe weather on Wed would be less widespread compared to today.
Extensive cloud cover and precipitation should keep overnight lows
several degrees warmer than last night. Highs on Wed should be in
the 70s (similar to or warmer than they were today) due to the
slight northwestward movement of the re-oriented quasistationary
boundary. Overnight lows on Wed night should be in the mid-50s to
lower 60s which is similar to what they will have been tonight.
Kanofsky
.LONG TERM... (Thursday through Next Tuesday)
Issued at 215 PM CDT Tue Apr 30 2019
(Thursday)
Lots of uncertainty exists with respect to convective trends on
Thursday, and it will depend greatly on what occurs overnight
Wednesday night. Models show the lingering frontal boundary
finally beginning to move back to the south and east on Thursday
as a cold front. Like the previous couple of days, this front will
likely be the focus for convective development on Thursday. A few
strong to severe thunderstorms may occur Thursday afternoon,
mainly across portions of southeast Missouri and southwest
Illinois due to the expected frontal timing.
There is also low confidence in high temperatures on Thursday,
similar to convective trends due to uncertainty with frontal
placement/timing. However, general consensus is for highs to be
range from the mid 60s to mid 70s from northwest to southeast.
(Thursday Night - Saturday Night)
The cold front should exit the CWA by Thursday evening, but some
guidance suggests it may stall out just to the south of the area. If
this occurs, an additional round of showers and thunderstorms would
be possible Friday into Friday night for southern portions of the
forecast area.
A welcomed period of dry weather is likely for the most part Friday
night through Saturday night as an area of high pressure exerts its
influence into the mid-Mississippi Valley. Seasonable to slightly
below normal temperatures are also forecast for this same time
period.
(Sunday - Next Tuesday)
The next chance for showers and thunderstorms looks to be Sunday
afternoon and evening with the approach of the next cold front. This
boundary may also stall out just to the south of the area and waver,
providing the focus for additional rounds of showers and storms into
early next week. Obviously, this type of setup if it comes to
fruition could aggravate ongoing river flooding.
Temperatures are likely to remain near seasonal norms to end this
weekend and to begin the next work week, but will depend heavily on
where the baroclinic axis resides.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1219 PM CDT Tue Apr 30 2019
SPECIFICS FOR KCOU, KUIN: Additional SHRA/TSRA are expected to
develop and affect the terminals, leading to a prolonged period of
unsettled weather. Conditions will temporarily deteriorate to
MVFR or lower during periods of SHRA/TSRA followed by a decrease
in the prevailing ceiling height after 01/00-03z once a broader
area of clouds moves over KCOU and KUIN. Initially easterly winds
will become southerly after a low pressure system lifts through
the region.
SPECIFICS FOR KSTL, KSUS, KCPS: Scattered SHRA/TSRA may affect
the St. Louis area terminals for the next few hours followed by
additional periods of SHRA/TSRA during the remainder of the TAF
period. A gust front was noted on radar and the wind shift
associated with it has been timed out as arriving at the terminals
between 19-20z. Initially easterly to southeasterly winds will
become southerly to southwesterly after a low pressure system
lifts through the region.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Shelby MO-
Warren MO-Washington MO.
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for Iron MO-Madison MO-Reynolds MO-Saint Francois
MO-Sainte Genevieve MO.
IL...Flash Flood Watch through Thursday morning for Adams IL-Bond IL-
Brown IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison
IL-Monroe IL-Montgomery IL-Pike IL-Saint Clair IL.
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for Clinton IL-Fayette IL-Marion IL-Randolph IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 30, 3:43 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 343 PM CDT Tue Apr 30 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-012045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 343 PM CDT Tue Apr 30 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely through tonight. Some of the storms could be severe, especially this afternoon through this evening. The primary severe weather threats will be damaging winds, large hail, and isolated tornadoes. A flash flood watch remains in effect for the entire area tonight. See the watch product for specific details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance of thunderstorms will continue through Friday night across parts of the area. Some of the storms could be severe Wednesday and Wednesday evening across the entire area, and again Thursday and Thursday evening across southeast Missouri and southwest Illinois. The primary severe weather threats will be damaging winds and large hail. The numerous rounds of storms will also result in the potential for flooding through Wednesday night. A flash flood watch continues in effect through Wednesday night. See the watch product for specific details. In addition to the flash flood threat, the prolonged and potentially heavy rainfall is forecast to impact the mainstem rivers. A number of river forecast points on the Mississippi River above Alton are forecast to return to moderate or major flooding. There will also be a chance of thunderstorms for parts of the area Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. Spotters are encouraged to report any severe weather to the National Weather Service. Gosselin
In the hours before
Local storm report, Apr 30, 3:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 2 NE EDWARDSVILLE 38.81N 89.94W
04/30/2019 E0.25 INCH MADISON IL TRAINED SPOTTER
LASTED FROM 2:47 TO 2:52 PM.
&&
MRMLocal storm report, Apr 30, 3:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 1 SSE COLLINSVILLE 38.67N 89.99W
04/30/2019 E1.00 INCH MADISON IL TRAINED SPOTTER
&&
JPGLocal storm report, Apr 30, 3:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 SSE TROY 38.72N 89.89W
04/30/2019 E0.75 INCH MADISON IL AMATEUR RADIO
&&
TILLYLocal storm report, Apr 30, 3:20 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL KAUFMAN 38.87N 89.78W
04/30/2019 E1.50 INCH MADISON IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL ALONG LEADING
EDGE OF THE STORM.
&&
KDLocal storm report, Apr 30, 3:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL TROY 38.73N 89.89W
04/30/2019 E1.00 INCH MADISON IL TRAINED SPOTTER
&&
JPGLocal storm report, Apr 30, 3:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 E COLLINSVILLE 38.68N 89.98W
04/30/2019 E2.00 INCH MADISON IL PUBLIC
&&
TILLYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
8.9 hours before the tornado, 143 km from the path. April 30, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85954 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 2.8 K/km
Lincoln, IL (KILX), 00:00Z
3.1 hours after it, 143 km from the path. May 1, 2019.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -181 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Litchfield (3LF), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the touchdown began at 20:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 30, 2019
55 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 30 | 11:53 AM CDT | EF1 | Lincoln, OK | 3.0 | 30 | $3,000 | ||
| April 30 | 12:09 PM CDT | Unrated | Murray, OK | 0.3 | 50 | |||
| April 30 | 12:13 PM CDT | EF1 | Payne, OK | 0.5 | 20 | $20,000 | ||
| April 30 | 12:22 PM CDT | EF1 | Murray, OK | 1.9 | 30 | $1,000 | ||
| April 30 | 1:18 PM CDT | Unrated | Labette, KS | 0.2 | 50 | |||
| April 30 | 2:03 PM CDT | EF0 | Okmulgee, OK | 2.5 | 100 | $30,000 | ||
| April 30 | 2:14 PM CDT | EF0 | Osage, OK | 1.2 | 50 | |||
| April 30 | 2:29 PM CDT | EF1 | Wagoner, OK | 2.3 | 150 | $30,000 | ||
| April 30 | 2:44 PM CDT | EF2 | Washington, OK | 9.8 | 1,300 | $125,000 | ||
| April 30 | 2:51 PM CDT | Unrated | Rogers, OK | 0.1 | 50 | |||
| April 30 | 2:57 PM CDT | EF1 | Nowata, OK | 7.5 | 900 | |||
| April 30 | 3:02 PM CDT | EF1 | Wagoner, OK | 7.8 | 300 | $20,000 | ||
| April 30 | 3:05 PM CDT | EF1 | Boone, AR | 6.6 | 400 | $700,000 | ||
| April 30 | 3:22 PM CDT | EF1 | Lawrence, MO | 3.8 | 100 | $150,000 | ||
| April 30 | 3:42 PM CDT | EF1 | McDonald, MO | 12.3 | 880 | $650,000 | ||
| April 30 | 3:50 PM CDT | EF1 | Taney, MO | 5.4 | 100 | $25,000 | ||
| April 30 | 3:51 PM CDT | Unrated | Mayes, OK | 0.1 | 50 | |||
| April 30 | 3:51 PM CDT | Unrated | Tillman, OK | 0.2 | 30 | |||
| April 30 | 4:13 PM CDT | EF0 | Pecos, TX | 0.9 | 200 | |||
| April 30 | 4:15 PM CDT | EF1 | Craig, OK | 6.3 | 800 | $20,000 | ||
| April 30 | 4:25 PM CDT | EF0 | Barry, MO | 5.0 | 200 | $35,000 | ||
| April 30 | 4:27 PM CDT | EF0 | Scurry, TX | 1.5 | 100 | |||
| April 30 | 4:29 PM CDT | EF1 | Ottawa, OK | 7.2 | 700 | $100,000 | ||
| April 30 | 4:34 PM CDT | Unrated | Clay, TX | 1.5 | 40 | |||
| April 30 | 4:36 PM CDT | EF1 | Clay, TX | 10.0 | 300 | $40,000 | ||
| April 30 | 5:15 PM CDT | EF0 | Taney, MO | 1.0 | 75 | $20,000 | ||
| April 30 | 5:33 PM CDT | EF1 | Ottawa, OK | 4.1 | 1,100 | $75,000 | ||
| April 30 | 5:41 PM CDT | Unrated | Barry, MO | 0.5 | 50 | |||
| April 30 | 6:15 PM CDT | EF0 | Christian, MO | 1.9 | 50 | |||
| April 30 | 6:25 PM CDT | EF1 | Denton, TX | 1.5 | 150 | $50,000 | ||
| April 30 | 6:44 PM CDT | EF1 | Douglas, MO | 8.6 | 200 | $75,000 | ||
| April 30 | 6:48 PM CDT | EF0 | Barry, MO | 1.9 | 75 | $8,000 | ||
| April 30 | 6:52 PM CDT | EF1 | Denton, TX | 2.9 | 250 | $200,000 | ||
| April 30 | 7:06 PM CDT | EF1 | Douglas, MO | 3.0 | 200 | |||
| April 30 | 7:30 PM CDT | EF1 | Wright, MO | 1.4 | 75 | $250,000 | ||
| April 30 | 7:39 PM CDT | EF1 | Dade, MO | 0.6 | 50 | $50,000 | ||
| April 30 | 7:40 PM CDT | EF1 | Polk, MO | 1.8 | 100 | $300,000 | ||
| April 30 | 7:58 PM CDT | EF0 | Wright, MO | 2.4 | 100 | $100,000 | ||
| April 30 | 8:15 PM CDT | EF1 | Greene, MO | 1.8 | 200 | $25,000 | ||
| April 30 | 8:21 PM CDT | EF1 | Greene, MO | 1.7 | 200 | $300,000 | ||
| April 30 | 8:28 PM CDT | EF2 | Christian, MO | 10.3 | 400 | 3 | $11 million | |
| April 30 | 8:30 PM CDT | EF0 | Dallas, MO | 1.5 | 50 | $68,000 | ||
| April 30 | 8:35 PM CDT | EF1 | Stone, MO | 23.3 | 100 | $125,000 | ||
| April 30 | 9:07 PM CDT | EF3 | Bryan, OK | 27.6 | 1,400 | 2 | 16 | $300,000 |
| April 30 | 9:34 PM CDT | EF1 | Coal, OK | 0.8 | 25 | $5,000 | ||
| April 30 | 9:35 PM CDT | EF1 | Wright, MO | 2.2 | 100 | $60,000 | ||
| April 30 | 9:40 PM CDT | EF0 | Douglas, MO | 2.9 | 100 | |||
| April 30 | 9:51 PM CDT | EF1 | Texas, MO | 5.6 | 100 | |||
| April 30 | 9:58 PM CDT | EF0 | Texas, MO | 6.0 | 50 | |||
| April 30 | 10:03 PM CDT | EF0 | Phelps, MO | 0.6 | 75 | $25,000 | ||
| April 30 | 10:06 PM CDT | EF0 | Phelps, MO | 5.1 | 75 | |||
| April 30 | 10:17 PM CDT | EF0 | Howell, MO | 2.2 | 100 | $12,000 | ||
| April 30 | 10:41 PM CDT | EF2 | Pittsburg, OK | 10.0 | 1,300 | 1 | $1.5 million | |
| April 30 | 11:26 PM CDT | EF1 | Iron, MO | 0.1 | 30 | |||
| April 30 | 11:51 PM CDT | EF1 | LeFlore, OK | 4.4 | 1,000 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.